Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 4, 2022, 1:42 PM MST for Sweetwater County, Wyoming. It took effect at Jan 5, 2022, 2:00 AM MST. It was in force for 13 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 2022, 1:42 PM MST (20:42 UTC)
- In effect from
- Jan 5, 2022, 2:00 AM MST
- Expired
- Jan 5, 2022, 2:47 PM MST
- In force
- 13 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 8:09 AM MST | NON-TSTM WND GST 60 | 8 Se Reliance, WY | ASOS STATION KRKS ROCK SPRINGS AIRPORT. |
| Jan 5, 2:02 PM MST | NON-TSTM WND GST 60 | 8 Se Reliance, WY | ASOS STATION KRKS ROCK SPRINGS AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WWUS75 KRIW 042042 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 142 PM MST Tue Jan 4 2022 WYZ019-020-042145- /O.CAN.KRIW.HW.W.0001.000000T0000Z-220105T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 142 PM MST Tue Jan 4 2022 ...HIGH WIND WARNING IS CANCELLED... Winds associated with today's cold front have moved through the region, and winds are now below high impact criteria. Winds will continue to decrease through the afternoon and evening hours. $$ WYZ027-042145- /O.CAN.KRIW.HW.A.0001.220105T0900Z-220106T0300Z/ South Lincoln County- Including the cities of Kemmerer and Cokeville 142 PM MST Tue Jan 4 2022 ...HIGH WIND WATCH IS CANCELLED... Impactful strong winds are still expected Wednesday, but due to an increase in forecast snowfall amounts and intensity, this area will be covered by winter weather highlights instead. $$ WYZ028>030-051400- /O.UPG.KRIW.HW.A.0001.220105T0900Z-220106T0300Z/ /O.NEW.KRIW.HW.W.0002.220105T0900Z-220106T0300Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 142 PM MST Tue Jan 4 2022 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM MST WEDNESDAY... * WHAT...West and northwest winds 30 to 40 mph with gusts up to 65 mph possible. Periods of snow and blowing snow could also lower visibility and make roads slick. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. This includes I-80 across portions of southern Wyoming. * WHEN...From 2 AM to 8 PM MST Wednesday. * IMPACTS...Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
539 WWUS75 KRIW 051146 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 446 AM MST Wed Jan 5 2022 WYZ028>030-060015- /O.CON.KRIW.HW.W.0002.000000T0000Z-220106T0300Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 446 AM MST Wed Jan 5 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West and northwest winds 30 to 40 mph with gusts up to 65 mph possible. Periods of snow and blowing snow could also lower visibility and make roads slick. * WHERE...Sweetwater County. This includes I-80 across portions of southern Wyoming. * WHEN...Until 8 PM evening. * IMPACTS...Travel could be hazardous, as the combination of wind and snow could greatly reduce visibility and increase the blowover risk or slide offs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. Keep two hands on your steering wheel in case of a sudden, strong wind gust. && $$ Team Riverton/21
150 WWUS75 KRIW 052147 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 247 PM MST Wed Jan 5 2022 WYZ028>030-052300- /O.CAN.KRIW.HW.W.0002.000000T0000Z-220106T0300Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 247 PM MST Wed Jan 5 2022 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have fallen below warning thresholds, but gusts of 40 to 50 mph will remain possible through the rest of the afternoon. Therefore, the high wind warning will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 4, 10:49 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 4, 10:49 AM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1049 AM MST Tue Jan 4 2022 .SHORT TERM...(Today through Thursday) Issued at 542 AM MST Tue Jan 4 2022 Ongoing snow over the west will continue to drift southward, and become lighter, and not as widespread by mid-morning. Have kept the current winter weather advisory unchanged, but the day shift might be able to cancel before the current expiration of 11 AM. The other issue will be strong to high wind across the south, northeast to Natrona County from a tight pressure gradient and strong winds just off the surface. A Pacific cold front pulling east across the south looks to provide high wind for a few hours before decreasing to below high wind criteria by midday. The strong to high winds across northern Johnson County will subside in wake of a Canadian cold front pulling south, east of the Divide today. In wake of this cold front, some snow showers are expected over the north today. This front will pull across northern Johnson County by around 8 AM, which will shut of the high winds. This cold front will have a hard time pulling south across the Wind River Basin and Natrona County. Thus the high wind across southeast Fremont and Natrona counties are expected through the day. Temperatures, in wake of the cold front, are expected to drop which will impact Johnson County and northern Bighorn Basin being most impacted. Thus highs in those areas are likely this morning. Some snow is expected over the west this evening, before increasing in coverage and intensity by around midnight as a left-entrance region of a strong jet stream pulls into the area. This is in addition to a moist westerly orographic, and weak disturbances in the flow will all combine with significant snow over the west late tonight and Wednesday. On Wednesday, an Arctic cold front will pull south, east of the Divide with good chances of light to moderate snow from a decent 700mb convergence, and some isentropic flow over the front. A few inches of snow are expected from this during the day. Bitterly cold temperatures are expected in wake of this front. Also high winds should develop over the south on Wednesday from a combination of a right-exit region of an upper jet producing subsidence which will allow for the strong winds aloft to mix down, as well as, a tight pressure gradient developing. Models suggest a lull in the heavy snow over the west Wednesday night, before picking back up on Thursday from a combination of isentropic upglide, warm air advection, along with some upper level jet dynamics. Debated about ending the winter storm watch over the west by around 00Z Thursday as the previous shift did. However, a moist west to northwest flow has the potential for steady snow to continue Wednesday night. Thus decided to have a longer winter storm watch instead of ending highlights around 5 PM Wednesday evening with highlights probably needed again on Thursday. .LONG TERM...(Thursday night through Monday) Issued at 542 AM MST Tue Jan 4 2022 Brief transitional ridging will be in place for Friday, with a northwest mid-level flow over the area. This will keep snow showers limited to northwest Wyoming for the most part, with warmer highs across most of the area. By Friday evening the next Pacific trough should be on the doorstep. This one does not seem to have as much moisture as the prior systems this week, but should still keep snow going across the west Friday night through Saturday. The heaviest snow rates will likely be before sunrise Saturday morning as a jet maxima passes over the state. This quick trough looks to move out Saturday night, leaving a drier northwest flow across the area through the end of the period as stronger ridging develops. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1048 AM MST Tue Jan 4 2022 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals A series of fronts dive down from the north through the period with MVFR to local IFR due to snow showers at times. The greatest reduction in conditions will be Wednesday morning through the afternoon. Strong winds will occur this afternoon for all terminals as the first front passes through. Winds decrease overnight, but once again increase Wednesday morning ahead of the next front that moves through Wednesday afternoon. This front will bring snow for all during the day on Wednesday, and lead to MVFR and possible IFR conditions. Fresh snowfall and strong winds will result in BLSN at times. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals MVFR conditions will prevail at KJAC through 08Z dropping back to IFR by that time. KBPI and KPNA will see VFR until around 10Z when -SN moves back in with MVFR likely and IFR possible. Quite windy at KRKS today, then decreasing after 00Z, but still gusty. KJAC remains windy over the next 24 hours. All terminals will be windy Wednesday afternoon. BLSN could reduce VIS Wednesday afternoon. Mountains will be frequently obscured through the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 542 AM MST Tue Jan 4 2022 Significant snow is expected at times across the west over next few days. Light to moderate snow is expected Wednesday east of the Divide. A strong cold front will push south, east of the Divide today, and then across the rest of the area Wednesday afternoon into Wednesday night. Ahead of the cold front, strong west to southwest winds are expected, with breezy northerly winds in wake of the cold front. Ahead of the cold front, smoke dispersal will be good to very good, while poor smoke dispersal is expected behind the cold front. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Wednesday evening for WYZ027>030. High Wind Warning until 5 PM MST this afternoon for WYZ019-020. Winter Weather Advisory until 11 AM MST this morning for WYZ001- 012>014-023>025. Winter Storm Watch from this evening through Thursday afternoon for WYZ012>014-023>025. && SHORT TERM...Murrell LONG TERM...Myers AVIATION...Rowe FIRE WEATHER...Murrell
Hazardous weather outlook, Jan 4, 4:29 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 429 AM MST Tue Jan 4 2022 WYZ001>020-022>030-051300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 429 AM MST Tue Jan 4 2022 ...Winter Weather Advisory in effect over the far west through 11 AM this Morning... ...Winter Storm Watch for portions of the West from 11 PM Tonight through 5 PM Thursday... ...Multiple High Wind Warnings and Watches across the South and far East... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to high winds are expected over the south and portions of central Wyoming. Significant snow over the west this morning. Significant snow returns to the west beginning around 11 PM. Please see the high wind and winter weather statements for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday...Significant snowfall is likely over portions of the west with a possible lull in the heavy snow Wednesday night. Some accumulating snow is expected east of the Divide on Wednesday. Strong to potentially high winds across the south Wednesday. Bitter cold temperatures especially east of the Divide Wednesday. Friday and Saturday...Snow is expected to continue at times over the west. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts. Thank you. TEAM RIVERTON
In the hours before
Local storm report, Jan 4, 8:39 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
839 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM NON-TSTM WND GST 8 SE RELIANCE 41.60N 109.07W
01/04/2022 M65 MPH SWEETWATER WY ASOS
ASOS STATION KRKS ROCK SPRINGS AIRPORT.
&&The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:33 PM MST | Wind Chill Warning | RIW | Johnson | 29 hr |
| Jan 4, 2:33 PM MST | Winter Storm Warning | RIW | Fremont, Lincoln, Sublette, Teton | 53 hr |
| Jan 4, 2:33 PM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 4 days |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.